Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does Atripla cause lipodystrophy?
May 5, 2008

My doctor tells me that Atripla does not cause many changes in fat distribution, but I'm noticing my eyes looking more sunk in and my belly getting bigger.

Is there a more fat-friendly med combination?

Thanks.

Response from Dr. Pierone

Based on currently available data, Atripla appears to be the regimen least likely to result in lipodystrophy, but it can certainly occur as in your case. Whether some of the newer agents, particularly Isentress will be more fat friendly than NNRTI's, is not yet known yet.

So what to do?

If the changes are mild, continuing the same medications and focusing on therapeutic lifestyle modification is reasonable plan. Studies have shown that therapeutic lifestyle modification careful diet and increased exercise can modestly decrease abdominal fat in patients on HAART.

If the changes become severe, then stopping treatment may be an option. Treatment interruption has fallen out of favor, but some patients are on therapy for many years with normal CD4+ lymphocyte counts and may be able to get off medications for a while. This is not on option for everyone and stopping treatment has to be carefully considered and discussed with your clinician. Aside from stopping, a change to an Isentress-based regimen may be considered, but not based on hard data. I hope this information helps and best of luck!



Previous
will I always be fat
Next
Genetic Facial Lipo-atrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement